Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Embedding of the dunce hat


Authors: J. Krasinkiewicz and S. Spież
Journal: Proc. Amer. Math. Soc. 141 (2013), 2537-2541
MSC (2010): Primary 54C25; Secondary 54E45, 54F45, 55M10, 57N35
Published electronically: February 28, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we show that the famous Borsuk contractible non-collapsible 2-polyhedron, generally known as the dunce hat, does not embed in any product of two curves but quasi-embeds in the ``three-page book''.


References [Enhancements On Off] (What's this?)

  • 1. K. Borsuk, Über das Phaenomen der Unzerlegbarkeit in der Polyedertopologie, Comment. Math. Helv. 8 (1935), 142-148. MR 1509522
  • 2. -, Collected papers. PWN--Polish Scientific Publishers, Warsaw, 1983.MR 0716862 (85e:01058)
  • 3. A. Koyama, J. Krasinkiewicz and S. Spież, Embedding compacta into products of curves. arXiv:0712.3470v1 [math.GT] 20 Dec 2007, pp. 1-71.
  • 4. -, Generalized manifolds in products of curves. Trans. Amer. Math. Soc. 363 (2011), no. 3, 1509-1532. MR 2737275
  • 5. J. Krasinkiewicz and S. Spież, Extension of the Borsuk theorem on non-embeddability of spheres. Proc. Amer. Math. Soc. 140 (2012), 4035-4040.MR 2944743
  • 6. S. A. Melikhov and J. Zajac, Contractible polyhedra in products of trees and absolute retracts in products of dendrites, preprint.
  • 7. C. P. Rourke and B. J. Sanderson, Introduction to piecewise-linear topology. Springer-Verlag, Berlin, Heidelberg, New York, 1982. MR 665919 (83g:57009)
  • 8. E. G. Sklyarenko, On homologically locally connected spaces. Izv. Akad. Nauk SSSR Ser. Mat. 44 (1980), no. 6, 1417-1433, 1440; English transl., Math. USSR - Izvestiya 17 (1981), no. 3, 601-614. MR 603583 (82e:55011)
  • 9. E. C. Zeeman, On the dunce hat. Topology 2 (1964), 341-358. MR 0156351 (27:6275)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 54C25, 54E45, 54F45, 55M10, 57N35

Retrieve articles in all journals with MSC (2010): 54C25, 54E45, 54F45, 55M10, 57N35


Additional Information

J. Krasinkiewicz
Affiliation: Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00-956, Warsaw, Poland
Email: jokra@impan.pl

S. Spież
Affiliation: Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00-956, Warsaw, Poland
Email: spiez@impan.pl

DOI: http://dx.doi.org/10.1090/S0002-9939-2013-11551-0
PII: S 0002-9939(2013)11551-0
Keywords: Embeddings, quasi-embeddings, Borsuk’s example
Received by editor(s): June 27, 2011
Received by editor(s) in revised form: October 11, 2011
Published electronically: February 28, 2013
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.